Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 137, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2012, 5:25 PM MDT for Corson County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2012, 5:25 PM MDT (23:25 UTC)
- Expired
- Jul 22, 2012, 6:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:34 PM MDT | HAIL 1.25 | 4 N Little Eagle, SD | HAIL QUARTER TO HALF DOLLAR SIZE.. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 4:45 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2770 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
796
WUUS53 KABR 222325
SVRABR
SDC031-230015-
/O.NEW.KABR.SV.W.0137.120722T2325Z-120723T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
525 PM MDT SUN JUL 22 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 615 PM MDT
* AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LITTLE EAGLE...OR 7 MILES SOUTH OF MCLAUGHLIN...MOVING NORTHEAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MCLAUGHLIN AROUND 535 PM MDT...
MAHTO AROUND 545 PM MDT...
WAKPALA AROUND 550 PM MDT...
KENEL AROUND 615 PM MDT...
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 158 AND 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4595 10056 4595 10050 4569 10031 4560 10087
4577 10099 4595 10057
TIME...MOT...LOC 2325Z 240DEG 20KT 4572 10081
WIND...HAIL 60MPH 1.00IN
$$
TDK2 follow-up statements
011
WWUS53 KABR 222339
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT SUN JUL 22 2012
SDC031-230015-
/O.CON.KABR.SV.W.0137.000000T0000Z-120723T0015Z/
CORSON SD-
539 PM MDT SUN JUL 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CORSON COUNTY UNTIL 615 PM MDT...
AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MAHTO...OR 6 MILES SOUTHEAST OF MCLAUGHLIN...MOVING NORTHEAST AT 25
MPH.
IN ADDITION...HALF DOLLAR SIZED HAIL WAS RECENTLY REPORTED 4 MILES
NORTH OF LITTLE EAGLE.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MAHTO AROUND 545 PM MDT...
KENEL AROUND 615 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4579 10038 4571 10034 4569 10034 4564 10083
4580 10092 4595 10057 4595 10050
TIME...MOT...LOC 2338Z 240DEG 20KT 4575 10073
WIND...HAIL 60MPH 1.50IN
$$
TDK549
WWUS53 KABR 230017
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT SUN JUL 22 2012
SDC031-230027-
/O.EXP.KABR.SV.W.0137.000000T0000Z-120723T0015Z/
CORSON SD-
617 PM MDT SUN JUL 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CORSON COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4579 10038 4571 10034 4569 10034 4564 10083
4580 10092 4595 10057 4595 10050
TIME...MOT...LOC 2339Z 240DEG 20KT 4575 10072
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:30 PM MDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 22, 1:30 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT SUN JUL 22 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT A COUPLE AREAS OF FOCUS FOR TNT. FIRST A WEAK BOUNDARY IS DROPPING SOUTH INTO THE NORTHERN CWA LATE THIS AFTERNOON. PER SPC MESO PAGE THERE IS STILL SOME MLCIN LEFT BUT SUSPECT THAT WILL CONTINUE TO ERODE THROUGH EARLY EVENING AS DIABATIC HEATING CONTINUES. LATEST HI RES MODELS HINT THAT A STORM OR TWO MAY FIRE ALONG THIS BOUNDARY THROUGH EARLY EVENING. DEEP LAYER SHEAR IS SUFFICIENT TO SUPPORT STORMS BUT LL SHEAR IS VERY WEAK OUTSIDE THE FRONTAL BOUNDARY. WITH MLCAPE MORE THAN 2K JOULES REGION WIDE...COULD DEFINITELY SEE A COUPLE STORMS AND PERHAPS EVEN SHORT LIVED SVR....WITH MOST OF THAT ACTIVITY WANING AFTER HEATING CEASES. ANOTHER BOUNDARY IS VERY EVIDENT ACROSS SOUTHERN SOUTH DAKOTA PER RECENT SAT PIX. THIS AREA HOWEVER IS UNDER VERY WARM TEMPERATURES ALOFT THUS MAKING IT HARD FOR CONVECTION TO GET GOING. MOST OF THIS AREA MAY HAVE TO WAIT FOR THE DIURNAL LLJ TO KICK IN BEFORE THERE IS ENOUGH LIFT TO GENERATE ELEVATED CONVECTION. AND LASTLY FOR TNT IT APPEARS A MID LEVEL WAVE WILL MOVE OUT INTO THE NORTHERN HIGH PLAINS WITH A GRADUAL EXPANSION OF SHOWERS/STORMS WEST RIVER LATE TNT. THAT ACTIVITY IS FORECAST TO SPREAD ACROSS MAINLY NORTHERN SOUTH DAKOTA DURING THE DAY ON MONDAY. DEPENDING UPON HOW THAT SCENARIO ACTUALLY PLAYS OUT...DAY TIME HIGHS COULD BE REALLY AFFECTED DUE TO CLOUDS AND POSSIBLE PCPN. FOR NOW DIDNT STRAY TOO FAR FROM COOLEST GUIDANCE NUMBERS. FOR MONDAY NIGHT EXPECT MOST OF THE ACTIVITY TO BE OVER EAST CENTRAL/SOUTHEASTERN SD EAST INTO MN WHERE THE NOCTURNAL LLJ WILL BE FOCUSED. AFTER LOOKING AT CORFIDI VECTORS AND PWATS...WOULD NOT BE SURPRISED IF SOME HEFTY RAINFALLS OCCUR OVER THIS GENERAL VICINITY. SOMETHING FOR LATER SHIFTS TO TAKE A LOOK AT. FOR LATE TUESDAY INTO TUESDAY NIGHT EXPECT MORE COVERAGE OF STORMS WITH STRONGER LOOKING WAVE COMING THROUGH THE RIDGE AND CRASHING MID LEVEL HEIGHTS SIGNIFICANTLY. THERE SHOULD BE ENOUGH DEEP LAYER SHEAR AND INSTABILITY TO SUPPORT SVR STORMS...PARTICULARLY TUESDAY EVENING OVER THE NORTHEAST CWA. .LONG TERM...WEDNESDAY THROUGH SATURDAY MODELS AGREE PRETTY WELL WITH THE EVOLUTION OF THE UPPER LEVEL FLOW PATTERN ACROSS THE CONUS. THE PERIOD BEGINS WITH AN UPPER LEVEL CLOSED LOW OVER SOUTHERN SASKATCHEWAN. THIS UPPER LEVEL LOW AND SURFACE FRONTAL BOUNDARY WILL BE RESPONSIBLE FOR SHOWERS AND THUNDERSTORMS FOR THE NORTHERN PLAINS WEDNESDAY THROUGH THURSDAY. BEYOND THURSDAY MODELS ARE SUGGESTING DRY CONDITIONS WILL DEVELOP ACROSS A LARGE PORTION OF THE REGION AS AN UPPER LEVEL RIDGE BEGINS TO BUILD. WITH A RELATIVELY GOOD SIGNAL FOR WARMER THEN AVERAGE TEMPERATURES THROUGH THE WEEKEND...HAVE DECIDE TO NUDGE HIGHS UP A DEGREE OR SO OVER ALLBLEND. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH MONDAY AFTERNOON. A COLD FRONT SLOWING SLIDING SOUTHWARD WILL BRING THE POSSIBILITY FOR THUNDERSTORMS LATER THIS EVENING FOR THE TERMINALS OF KMBG/KABR. DECIDED TO LEAVE OUT THE MENTION OF THUNDER IN THE TAFS FOR NOW AND MAKE AMENDMENTS AS NEEDED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 3:41 AM MDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 441 AM CDT SUN JUL 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 441 AM CDT SUN JUL 22 2012 /341 AM MDT SUN JUL 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE NORTH AND SOUTH DAKOTA BORDER. AN ISOLATED HAIL AND WIND THREAT IS POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE REGION REMAINS IN AN ACTIVE PATTERN WITH SEVERAL CHANCES FOR THUNDERSTORM DEVELOPMENT POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SERR
In the hours before
Local storm report, Jul 22, 3:49 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 10 NE HERREID 45.94N 99.93W
07/22/2012 E1.75 INCH CAMPBELL SD PUBLIC
GOLFBALL HAIL.
&&
EVENT NUMBER ABR1200294
KGLocal storm report, Jul 22, 3:50 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
450 PM CDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 10 NE HERREID 45.94N 99.93W
07/22/2012 E1.75 INCH CAMPBELL SD PUBLIC
GOLFBALL HAIL.
&&
CORRECTED EVENT TIME
EVENT NUMBER ABR1200294
KGLocal storm report, Jul 22, 3:56 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
456 PM CDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 5 NW ARTAS 45.94N 99.88W
07/22/2012 E1.25 INCH CAMPBELL SD PUBLIC
HALF DOLLAR SIZE HAIL.
&&
EVENT NUMBER ABR1200295
KGSpecial weather statement, Jul 22, 5:15 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 615 PM CDT SUN JUL 22 2012 SDZ003-222345- CORSON- 515 PM MDT SUN JUL 22 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON COUNTY UNTIL 545 PM MDT... AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LITTLE EAGLE...OR 10 MILES SOUTH OF MCLAUGHLIN...MOVING EAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LITTLE EAGLE...MCLAUGHLIN... MAHTO AND WAKPALA. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:35 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 40 min |
| Jul 22, 3:21 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 39 min |
| Jul 22, 3:28 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 32 min |
| Jul 22, 3:55 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.